Maine, 2015

Hail and Damaging Winds in Maine, August 4, 2015

August 4, 2015 · NWS CAR · 17 events in 3 counties and zones

began to cross the region during the 4th. Severe thunderstorms developed along the front during the early afternoon and continued through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The slow moving cold front which was approaching during the 3rd...began to cross the region during the 4th. Severe thunderstorms developed along the front during the early afternoon and continued through the late afternoon hours. The storms produced large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 4, 8:28 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 4, 8:28 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
928 AM EDT TUE AUG 4 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. A SECONDARY
COLD FRONT WILL MOVE THROUGH ON WEDNESDAY FOLLOWED BY HIGH
PRESSURE BUILDING IN BEHIND THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...
ADDED SCTD SHOWERS/TSTMS TO COASTAL ZONES WITH WV MVG UP FM CAPE
COD ALONG WEAK SFC TROF. PATCHY FOG HAS ALL BUT DISSIPATED ACRS
CWA THIS MRNG. JUST A QUICK UPDATE TO TEMPS AND DWPTS. WL CONT TO
MONITOR FOR SVR POTENTIAL THIS AFTN AS NEW GUIDANCE ARRIVES.

PREVIOUS DISCUSSION...
THE MAIN CONCERN IN THE NEAR TERM IS THE POTENTIAL FOR ANOTHER ROUND
OF SEVERE WEATHER TODAY ACROSS PARTS OF THE CWA. A VERY SLOW MOVING
COLD FRONT IS EXPECTED TO BE ALONG OR JUST WEST OF THE
MAINE/QUEBEC BORDER AT 12Z AND SHOULD PUSH INTO CENTRAL PORTIONS
OF THE CWA BY EARLY-MID AFTERNOON. THE BEST CHANCE OF
THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE EASTERN TWO THIRDS
OF THE CWA WHERE THERE WILL BE MORE OPPORTUNITY FOR BETTER SFC
HEATING AHEAD OF THE FRONT. POTENTIAL LIMITING FACTORS WILL BE
SOME AREAS OF STRATUS THIS MORNING THAT MAY LIMIT THE HEATING NEAR
THE COAST. BULK SHEAR VALUES IN THE 0-6KM LAYER ARE EXPECTED TO BE
IN EXCESS OF 40 KTS ALONG WITH MODERATE LEVELS OF
INSTABILITY...WHICH WILL DEPEND ON THE AMOUNT OF SFC HEATING. LIKE
YESTERDAY THE MAIN THREAT WILL LIKELY BE DAMAGING WIND GUSTS IF
THE STORMS CAN TURN SEVERE. HAVE BEEFED UP THE WORDING FOR THIS
AFTERNOON AND EARLY EVENING WITH THE MENTION OF DAMAGING WIND
GUSTS...SMALL HAIL...AND HEAVY RAIN ACROSS THE EASTERN ZONES. THE
FRONT PUSHES OFFSHORE TONIGHT AND THE THUNDERSTORMS SHOULD WIND
DOWN PRETTY QUICKLY THIS EVENING WITH SLIGHTLY DRIER AIR TO FILTER
INTO THE AREA OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK.
UPPER LOW PRESSURE GRADUALLY SHIFT SOUTHEASTWARD ACROSS EASTERN
CANADA WEDNESDAY AND THURSDAY, WITH VARIOUS UPPER WAVES ROTATING
ACROSS NORTHERN NEW ENGLAND. THIS WILL RESULT IN SHOWERS EACH
AFTERNOON. THE ACTIVITY WILL BE MOST WIDESPREAD ON WEDNESDAY AS A
FAIRLY VIGOROUS SHORTWAVE WILL TRAVERSE ACROSS THE REGION THAT
DAY. MODELS INDICATE THAT THERE WILL BE SOME INSTABILITY WEDNESDAY
AFTERNOON, WITH SB CAPES PROGGED TO BE 600-1000 J/KG. HAVE
THEREFORE INCREASED COVERAGE FOR THUNDERSTORMS DURING THE
AFTERNOON TO SCATTERED. 0-6KM SHEAR WILL BE IN THE 30-40KT RANGE,
WHICH IS ENOUGH TO ALLOW FOR SOME ORGANIZATION. GIVEN THE COLD
POOL MOVING IN ALOFT, SMALL HAIL WOULD BE THE PRIMARY CONCERN,
ALONG WITH GUSTY WINDS. HAVE NOTED THAT SPC HAS PLACED MUCH OF THE
FORECAST AREA UNDER A MARGINAL RISK OF SEVERE WEATHER IN THEIR
LATEST DAY 2 OUTLOOK. THE COLD CORE LOW WILL SPIN OVER NORTHERN
MAINE ON THURSDAY, WHICH WILL ONCE AGAIN ALLOW FOR SCATTERED
SHOWERS, MAINLY ACROSS THE NORTH. A BIT LESS MOISTURE AROUND ON
THURSDAY, SO DON'T EXPECT MUCH IN THE WAY OF THUNDER. BUT SMALL
HAIL WILL ONCE AGAIN BE A POSSIBILITY GIVEN THE COLD TEMPERATURES
ALOFT. HIGHS WILL RANGE FROM THE UPPER 60S IN THE NORTH TO THE MID
70S ACROSS INTERIOR DOWNEAST BOTH DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE AFOREMENTIONED LOW WILL BE SLOW TO MOVE EAST OF OUR AREA, SO
IT WILL CONTINUE TO KEEP AT LEAST A SLIGHT CHANCE OF AFTERNOON
SHOWERS AROUND THROUGH SATURDAY. THINGS GET INTERESTING OVER THE
WEEKEND; THE LONGER RANGE GUIDANCE IS SHOWING THAT A LOW PRESSURE
SYSTEM WILL PUSH NORTHWARD ALONG THE EAST COAST AND MOVE INTO AT
LEAST THE VICINITY OF MAINE. THERE'S TIMING AND PLACEMENT
DIFFERENCES OF COURSE; THE GFS BRINGS THE LOW INTO THE BAY OF
FUNDY SUNDAY AFTERNOON/EVENING WHILE THE ECMWF BRINGS THE LOW
ONSHORE NEAR PENOBSCOT BAY SUNDAY MORNING AND LIFTS IT STRAIGHT
NORTH TO FORT KENT BY SUNDAY AFTERNOON. THE GFS WOULD KEEP THE
HEAVIEST PRECIP ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR
FORECAST AREA, WHILE THE ECMWF SOLUTION WOULD MEAN WIDESPREAD
PRECIPITATION FOR JUST ABOUT EVERYONE. HAVE GONE WITH LOW CHANCE
POPS DUE TO THE UNCERTAINTY. REGARDLESS, IT LOOKS LIKE AT LEAST
SOME OF OUR FORECAST AREA IS IN FOR ANOTHER WET WEEKEND/FIRST PART
OF NEXT WEEK. THIS LOW WOULD ALSO KEEP TEMPERATURES BELOW NORMAL,
GENERALLY IN THE 60S TO LOWER 70S FOR DAYTIME HIGHS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MOSTLY VFR THOUGH TONIGHT. AREAS OF VLIFR EARLY THIS
MORNING IN PATCHY FOG. BRIEF PERIODS OF IFR IN HEAVIER SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ANY
THUNDERSTORMS MAY PRODUCE STRONG AND ERRATIC WIND GUSTS AND SMALL
HAIL.

SHORT TERM: VFR CONDITIONS WILL PREVAIL THROUGH THE END OF THE
WEEK. HOWEVER, SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH AFTERNOON AND EVENING. MVFR CONDITIONS WILL BE
POSSIBLE IN ANY PRECIPITATION.

&&

.MARINE...
NEAR TERM: AREAS OF FOG WILL LIKELY PRODUCE POOR VISIBILITY EARLY
THIS MORNING. THE WIND AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TODAY AND TONIGHT. THE SEAS ALONG THE COASTAL
WATERS WILL LIKELY BUILD TO AROUND 4 FT TODAY.

SHORT TERM: NO HEADLINES ARE ANTICIPATED THROUGH THE MIDDLE OF
THE WEEK. HAVE NOTED THAT THE WAVE GUIDANCE IS RUNNING TOO HIGH,
SO HAVE BACKED OFF TO KEEP SEAS AT OR BELOW 4 FEET. THE COOL
WATERS WILL KEEP WINDS WELL BELOW 25 KT THROUGH THE PERIOD.

&&

.CLIMATE...
THE HIGH OF 86F AT CARIBOU YESTERDAY WAS THE WARMEST TEMPERATURE
OBSERVED SO FAR THIS YEAR.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...CB/FARRAR
SHORT TERM...HASTINGS
LONG TERM...HASTINGS
AVIATION...CB/FARRAR/HASTINGS
MARINE...CB/FARRAR/HASTINGS
CLIMATE...
Hazardous weather outlook, Aug 4, 11:59 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1259 PM EDT TUE AUG 4 2015

MEZ001>006-010-011-015>017-029>032-051700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1259 PM EDT TUE AUG 4 2015

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-051700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1259 PM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 4, 8:48 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
948 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     SAINT AGATHA            47.24N 68.31W
08/03/2015                   AROOSTOOK          ME   PUBLIC

            ROOF BLOWN OFF OF POTATO HOUSE. PICTURE POSTED ON
            FACEBOOK.

0342 PM     TSTM WND DMG     3 ESE SAINT AGATHA      47.23N 68.25W
08/03/2015                   AROOSTOOK          ME   NWS EMPLOYEE

            MANY TREES AND POWER LINES DOWN. ALSO NICKEL SIZE HAIL.

0345 PM     TSTM WND DMG     1 E EAGLE LAKE          47.04N 68.57W
08/03/2015                   AROOSTOOK          ME   PUBLIC

            MULTIPLE TREES DOWN AROUND EAGLE LAKE.

0429 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
08/03/2015                   AROOSTOOK          ME   PUBLIC

            LARGE TREE DOWN ON COLLINS ST

0429 PM     TSTM WND GST     CARIBOU                 46.86N 68.01W
08/03/2015  M62.00 MPH       AROOSTOOK          ME   ASOS

0440 PM     TSTM WND DMG     NEW SWEDEN              46.94N 68.12W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON ROUTE 161

0440 PM     TSTM WND DMG     2 NW VAN BUREN          47.18N 67.97W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0455 PM     TSTM WND DMG     WNW LIMESTONE           46.91N 67.83W
08/03/2015                   AROOSTOOK          ME   PUBLIC

            TOP OF A TREE SNAPPED OFF AT LIMESTONE TOWN OFFICE. TIME
            ESTIMATED FROM RADAR.

0527 PM     TSTM WND DMG     4 WSW CARIBOU           46.84N 68.10W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON CARSON ROAD WEST OF CARIBOU.

0530 PM     TSTM WND DMG     1 W CARIBOU             46.86N 68.04W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES ON LOMBARD ROAD.

0530 PM     TSTM WND DMG     5 NE WOODLAND           46.94N 68.06W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            TWO TREES REPORTED DOWN ALONG CONNOR TWP/NEW SWEDEN
            BORDER.

0532 PM     TSTM WND DMG     2 E CARIBOU             46.86N 67.96W
08/03/2015                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ON GRIMES ROAD.

0650 PM     TSTM WND DMG     2 NNW WOODLAND          46.91N 68.16W
08/03/2015                   AROOSTOOK          ME   TRAINED SPOTTER

            SOME ROOFING BLOWN OFF A HOUSE. ESTIMATE 60MPH WIND
            GUSTS.

&&

TRF

The radar

The Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Piscataquis

When
August 4, 1:05 PM EST
Where
Piscataquis County, 18.87 mi ESE of Chesuncook
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
45.960, -69.060

Rangers at Baxter State Park reported quarter size hail covering the ground at Ledge Falls.

Hail, Aroostook

When
August 4, 1:45 PM EST
Where
Aroostook County, Mars Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
46.520, -67.870

The time is estimated.

Hail, Aroostook

When
August 4, 1:50 PM EST
Where
Aroostook County, 4.84 mi W of Hersey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.060, -68.530

Hail, Aroostook

When
August 4, 2:22 PM EST
Where
Aroostook County, 3.54 mi NW of Smyrna Mills
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.160, -68.230

Hail, Aroostook

When
August 4, 2:23 PM EST
Where
Aroostook County, Dyer Brook
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.080, -68.180

A tree was also reported toppled in addition to the hail. The time is estimated.

Hail, Aroostook

When
August 4, 2:25 PM EST
Where
Aroostook County, Smyrna Mills
Measured
1 in hail
Reported by
Social Media
Coordinates
46.130, -68.170

The time is estimated.

Thunderstorm Wind, Piscataquis

When
August 4, 2:35 PM EST
Where
Piscataquis County, 0.48 mi E of Katahdin Iron Works
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.450, -69.170

Trees were toppled along Katahdin Iron Works Road by wind gusts estimated at 60 mph. The time is estimated.

Hail, Aroostook

When
August 4, 2:50 PM EST
Where
Aroostook County, 2.36 mi SW of Wiley Rd
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.200, -67.920

The time is estimated.

Hail, Aroostook

When
August 4, 2:50 PM EST
Where
Aroostook County, 3.89 mi W of Wiley Rd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.210, -67.960

Hail, Aroostook

When
August 4, 2:55 PM EST
Where
Aroostook County, Littleton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.230, -67.830

The time is estimated.

Hail, Aroostook

When
August 4, 2:55 PM EST
Where
Aroostook County, 0.69 mi N of Wiley Rd
Measured
1 in hail
Reported by
Social Media
Coordinates
46.230, -67.880

The time is estimated.

Thunderstorm Wind, Penobscot

When
August 4, 3:30 PM EST
Where
Penobscot County, East Millinocket
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.620, -68.580

A tree was toppled by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 4, 3:35 PM EST
Where
Penobscot County, 5 mi WNW of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.428, -68.595

Trees were toppled along I-95 by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 4, 3:45 PM EST
Where
Penobscot County, Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.400, -68.500

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 4, 3:45 PM EST
Where
Penobscot County, 4.37 mi NW of Winn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.520, -68.450

A tree was toppled by wind gusts estimated at 60 mph. The time is estimated.

Hail, Penobscot

When
August 4, 3:55 PM EST
Where
Penobscot County, 1.63 mi WSW of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -69.230

Thunderstorm Wind, Aroostook

When
August 4, 3:55 PM EST
Where
Aroostook County, Macwahoc
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.630, -68.270

Two trees were toppled by wind gusts estimated at 60 mph. The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598723, 598725, 598726, 598728, 598729, 598730, 598731, 598733, 598735, 598739, 598740, 598743, 598751, 598742, 598745, 598747, 598749.